U.S. doctors online nowAsk doctors free
Chicago, IL
A 46-year-old female asked:

I've been diagnosed w/ angioedema. i didn't tell my derm i've been taking 3 hydrocodone/day for years. could it be the cause?

3 doctor answers5 doctors weighed in
Dr. John Chiu
Allergy and Immunology 57 years experience
Yes: Opiates can release histamine although most of the time you would end up with hives only. On the other hand there may be many other potential causes for angioedema and perhaps an allergist can help you sort this out better. In the future, hide your medication history from your doctor at your own risk.
Dr. Thomas Klein
Allergy and Immunology 41 years experience
Maybe: Hydrocodone can cause release of histamine and swelling. It is unlikely that you are experiencing swelling from hydrocodone after years of taking it but it is a possibility. To eliminate hyrdrocodone as a suspect it would be necessary to stop it for a about a week. I suspect that may not be easy for you so in the meantime have your doctor continue to evaluate you for other possibilities.
Dr. Rodney Del Valle
A Verified Doctoranswered
A US doctor answeredLearn more
Almost any: Medication can cause hives and angioedema. Hydrocodone not a common one. Have you have problems with swollen of your throat? It's a more severe cause call hereditary angioedema. Do a cause relationship check. Every time you develop the hives review what you ate, drink, doing, wearing, using like make up, shampoo, soap etc.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 28, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.